Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Albuquerque, NM

June 25, 2020Guadalupe County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 25, 2020, 5:17 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2020, 5:17 PM MDT (23:17 UTC)
Expired
Jun 25, 2020, 6:00 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 90 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:20 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 25, 3:20 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
320 PM MDT Thu Jun 25 2020

.SYNOPSIS...
Showers and thunderstorms will continue over northeastern NM,
tapering off toward the TX border this evening, repeating Friday
afternoon. An isolated storm or two could become severe with damaging
winds and large hail over northeastern NM. A few dry storms are
possible across the west with gusty outflow winds. Isolated to
scattered storms will be possible again over south-central and
eastern NM Saturday. Drier weather and a possible return of critical
fire weather will prevail Sunday into the start of the next week,
with some locations in the eastern plains exceeding the century mark.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Afternoon convection over the Sangres is rolling off the high
terrain toward the SE over northeastern NM. This trend will continue
with a marginal risk of an isolated storm becoming strong to severe
stretching into the evening hours. LAPS analysis is showing SBCAPE of
1000-1500 J/kg with 20-30kts of bulk shear to support the marginal
risk of storms nearer the TX border. Steering flow will keep storms
moving at a pace of 15-25kts as well, with storms gradually tapering
off toward the late evening near the TX border from Clayton through
Tucumcari and perhaps as far south as Clovis to Ft. Sumner.

Storms will kick back an outflow boundary toward the central
mountain chain overnight, with a chance for a gap wind reaching ABQ
and Santa Fe. Friday will see a similar setup for storms favoring
the east slopes of the central mountain chain before drifting over
the eastern plains in afternoon. Storm motions look to be a little
slower with the upper high more squarely centered over southern NM.
A lee-side sfc trough setting up near the NM/CO border is also
inhibiting the upslope flow along the Sangres and this will likely
put a damper on convection initiation there. The exception will be
closer to the CO border where the leading edge of a backdoor front
will be nudging toward Raton-Capulin-Clayton. Otherwise, high clouds
and an approaching upper-level low from the west will drop highs
across the west. 24

LONG TERM...(SATURDAY THROUGH THURSDAY)...
A weakening and slow moving trough will slowly move across the
desert SW this weekend. Dry westerly flow aloft will work to inject
drier air ahead of this system, continuing to inhibit storm
potential west of the central mtn chain Saturday. The exception could
be over western Socorro County where the GFS (as an outlier) is
generating short-lived convection, trending to the drier side with
gusty winds. Meanwhile, thunderstorms will continue to be possible
east of the central mtn chain, firing off the south-central mtns
before heading east.

Shower and thunderstorm activity will decrease Sunday, as the
weakening trough moves across NM into a regime of drier and westerly
flow. Uncertainty lays with Saturday and Sunday MaxTs, with higher
cloud cover potentially keeping temperatures lower than currently
forecast. Nonetheless, trended temperatures towards the warmer side
of guidance across the eastern plains in the presence of downsloping
sfc flow. A strong upper level low will traverse the central Rockies
early next week. A tightened pressure gradient will advance into the
SW in its wake, causing winds to ramp up Monday especially across
the west. The combination of SW sfc flow and downsloping will create
hot temperatures across the eastern plains Monday, some of which will
surpass the century mark. As the trough moves to our north, heat
relief will be felt in the west due to falling pressure heights.
Moisture attempts to reenter the domain on the east side of the ridge
on Wednesday, with the potential for thunderstorms favoring
northeast NM in the afternoon and again on Thursday. 12

24/12

&&

.FIRE WEATHER...
High-based storms with virga and erratic gusty winds remain the
concern through the rest of today and evening, and again Friday
afternoon for parts of central and eastern NM. The west will see
elevated fire weather with high Haines and low MinRHs, but winds
less than 15kts will be the limiting factor. This remains true for
Saturday as the upper low opens up over AZ. Enough low-level
moisture will remain through southern and eastern NM to support
isolated-scattered storms over the south-central mountains moving
off over the eastern plains late day Saturday. High cloud cover also
brings Saturday's high temperatures into question, and it may not be
as hot as currently forecast with greater cloud cover.

Sunday will be a transition day with breezy westerly winds entering
the region, strengthening Monday and Tuesday as a deepening low
moves over the Great Basin of the western CONUS. This likely means
critical fire weather conditions returning early next week, but will
need to see how daytime highs shake out through western NM where it
could be cooler.

24

&&

.AVIATION...
18Z TAF CYCLE
Storms will favor the Sangre's and Sacramento's first this afternoon.
Better shear and steering flow will take storms off the Sangre's over
the northeastern plains potentially reaching KRTN to KLVS while
storms over the Sac's stay relatively short-lived and stationary.
Outflow winds from any shower/storm moving E off the Jemez mountains
could reach KSAF as well. Storms over the northeastern plains will
last well into the evening, potentially reaching as far as KTCC and
KCAO but only have enough confidence to introduce a VCSH at KTCC at
this time. Elsewhere, breezy WSW winds pick up this afternoon calming
overnight. A weak-modest east-canyon wind could reach KABQ during the
late evening depending on where outflow winds setup. Can't rule out
some dry showers spitting out virga and some erratic gusty winds
along the divide near KONM and KGNT this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  92  60  94 /   0   5   5   0
Dulce...........................  47  89  47  90 /   0   0   0  10
Cuba............................  57  88  56  89 /   0   5  10  10
Gallup..........................  54  89  51  90 /   0   0   5   5
El Morro........................  53  85  52  85 /   0   5   5  10
Grants..........................  53  89  53  89 /   0   5   5  10
Quemado.........................  54  87  53  86 /   5   5   5  10
Magdalena.......................  61  89  61  88 /   5  10   5  20
Datil...........................  56  86  56  84 /   5  10   5  20
Reserve.........................  49  90  47  91 /   0   0   5  10
Glenwood........................  63  93  63  97 /   0   0   5  10
Chama...........................  47  82  47  83 /   5   5  10  20
Los Alamos......................  60  87  61  87 /   5  10  10  20
Pecos...........................  58  85  59  86 /   5  10  10  20
Cerro/Questa....................  53  84  53  85 /  10  30  10  30
Red River.......................  46  75  47  76 /  10  30  10  30
Angel Fire......................  38  79  37  79 /  10  30  10  30
Taos............................  50  88  51  88 /   5  20  10  20
Mora............................  51  84  52  85 /  10  20  10  30
Espanola........................  57  93  60  93 /  10   5  10  20
Santa Fe........................  60  87  61  88 /   5   5  10  20
Santa Fe Airport................  57  90  58  91 /   0   0   5  10
Albuquerque Foothills...........  66  94  67  94 /   0   0   5  10
Albuquerque Heights.............  65  94  65  95 /   0   0   5  10
Albuquerque Valley..............  64  96  65  97 /   0   0   5   5
Albuquerque West Mesa...........  65  95  65  97 /   0   0   0   5
Belen...........................  62  97  62  96 /   5   0   5  10
Bernalillo......................  62  96  64  97 /   0   0   5  10
Bosque Farms....................  62  96  62  96 /   0   0   5  10
Corrales........................  63  96  64  98 /   0   0   5   5
Los Lunas.......................  62  96  62  96 /   0   0   5  10
Placitas........................  64  92  66  92 /   0   0   5  10
Rio Rancho......................  64  95  65  96 /   0   0   5   5
Socorro.........................  66  97  66  98 /  10  10   5  10
Sandia Park/Cedar Crest.........  61  86  62  87 /   0   0   5  10
Tijeras.........................  61  90  62  90 /   0   0   5  10
Edgewood........................  56  89  58  91 /   0   0   5  10
Moriarty/Estancia...............  52  90  52  92 /   5   0   5  10
Clines Corners..................  57  86  57  87 /   5   0   5  10
Mountainair.....................  59  88  59  89 /   0   0   5  10
Gran Quivira....................  59  88  59  89 /   5   5   5  10
Carrizozo.......................  65  93  65  93 /   0   5  10  20
Ruidoso.........................  60  83  60  85 /   5  30  10  30
Capulin.........................  55  83  54  86 /  30  50  40  40
Raton...........................  52  87  52  89 /  20  40  30  30
Springer........................  53  89  54  90 /  30  40  20  30
Las Vegas.......................  53  88  53  89 /  10  10  10  20
Clayton.........................  62  90  60  92 /  30  30  30  20
Roy.............................  60  89  59  90 /  20  30  20  20
Conchas.........................  65  98  65  99 /  30  20  10  20
Santa Rosa......................  64  97  63  96 /  30  10  10  20
Tucumcari.......................  70 100  68 100 /  30  20  10  10
Clovis..........................  66  96  65  96 /  20  10  10  10
Portales........................  68  97  67  97 /  20  10  10  10
Fort Sumner.....................  68  98  68  98 /  20  10  10  10
Roswell.........................  70 100  70  99 /   5  10  10  10
Picacho.........................  63  93  64  92 /  10  20   5  20
Elk.............................  61  90  62  91 /  10  30   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

24/12
Hazardous weather outlook, Jun 25, 3:36 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
336 PM MDT Thu Jun 25 2020

NMZ201>241-261300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
336 PM MDT Thu Jun 25 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Shower and thunderstorm activity will continue primarily along and
east of the central mountain chain this afternoon and evening.
Isolated thunderstorms will also be possible along the Continental
Divide, but will be drier with gusty winds and little rain. There is
a marginal risk of a storm or two becoming severe before 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few storms on Friday in eastern NM may become strong to severe
with large hail and damaging winds. Daily rounds of shower and
thunderstorm activity are expected through the weekend primarily for
areas along and east of the central mountains chain. Dry
thunderstorms with gusty winds will also be possible through the
weekend along the Continental Divide.

Drier conditions arrive on Monday with locally critical fire weather
conditions possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

12

In the hours before

Special weather statement, Jun 25, 3:48 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
348 PM MDT Thu Jun 25 2020

NMZ226-252215-
South Central Mountains-
348 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 415
PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ruidoso Downs, or 7 miles east of Ruidoso. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ruidoso Downs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3341 10564 3340 10538 3330 10539 3331 10562
TIME...MOT...LOC 2147Z 290DEG 3KT 3333 10556

44
Special weather statement, Jun 25, 3:54 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
354 PM MDT Thu Jun 25 2020

NMZ227-252230-
Johnson and Bartlett Mesas Including Raton Pass-
354 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLFAX COUNTY UNTIL 430
PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Capulin, or 19 miles southeast of Raton, moving east at
10 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Capulin.

This includes Highway 64 near Mile Marker 366, and between Mile
Markers 369 and 376.

&&

LAT...LON 3667 10425 3676 10421 3677 10399 3662 10400
TIME...MOT...LOC 2154Z 282DEG 9KT 3671 10417

44
Special weather statement, Jun 25, 4:20 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
420 PM MDT Thu Jun 25 2020

NMZ230-252245-
Union County-
420 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Kim, or 25 miles northeast of Des Moines, moving east
at 15 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

This storm will remain over mainly rural areas of north central Union
County.

&&

LAT...LON 3686 10315 3688 10348 3700 10351 3700 10319
TIME...MOT...LOC 2220Z 258DEG 12KT 3695 10343

44
Special weather statement, Jun 25, 4:39 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
439 PM MDT Thu Jun 25 2020

NMZ232-233-252315-
Eastern San Miguel County-Guadalupe County-
439 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Santa Rosa Lake State Park, or 17 miles north of
Santa Rosa, moving east at 10 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

This storm will remain over mainly rural areas of south central San
Miguel and north central Guadalupe Counties.

This includes State Road 104 between Mile Markers 54 and 56.

&&

LAT...LON 3510 10466 3526 10468 3537 10445 3511 10435
TIME...MOT...LOC 2238Z 252DEG 9KT 3519 10460

44
Special weather statement, Jun 25, 4:55 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT Thu Jun 25 2020

NMZ233-252330-
Guadalupe County-
455 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY
UNTIL 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuervo, or 10 miles east of Santa Rosa, moving east at 25 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Newkirk and Cuervo.

This includes Interstate 40 between Mile Markers 281 and 305.

&&

LAT...LON 3489 10456 3506 10460 3517 10420 3491 10414
TIME...MOT...LOC 2255Z 259DEG 21KT 3499 10450

44
Local storm report, Jun 25, 5:00 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 ESE SANTA ROSA        34.94N 104.64W
06/25/2020  M61 MPH          GUADALUPE          NM   AWOS

            KSXU AWOS.

&&

EVENT NUMBER ABQ202001339

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:25 PM MDTSpecial Weather StatementABQHarding35 min
Jun 24, 6:28 PM MDTSpecial Weather StatementABQGuadalupe32 min
Jun 25, 1:37 PM MDTSpecial Weather StatementABQMora23 min
Jun 25, 2:28 PM MDTSpecial Weather StatementABQMora32 min
Jun 25, 2:32 PM MDTSpecial Weather StatementABQColfax28 min
Jun 25, 2:59 PM MDTSpecial Weather StatementABQUnion31 min
Jun 25, 3:06 PM MDTSpecial Weather StatementABQMora24 min
Jun 25, 3:32 PM MDTSpecial Weather StatementABQUnion28 min
Jun 25, 3:48 PM MDTSpecial Weather StatementABQLincoln27 min
Jun 25, 3:54 PM MDTSpecial Weather StatementABQColfax36 min
Jun 25, 4:20 PM MDTSpecial Weather StatementABQUnion25 min
Jun 25, 4:39 PM MDTSpecial Weather StatementABQSan Miguel36 min
Jun 25, 4:55 PM MDTSpecial Weather StatementABQGuadalupe35 min
Jun 25, 5:49 PM MDTSpecial Weather StatementABQHarding11 min
Jun 25, 5:58 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.